The Annals of Probability

Invariance principle for variable speed random walks on trees

Siva Athreya, Wolfgang Löhr, and Anita Winter

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We consider stochastic processes on complete, locally compact tree-like metric spaces $(T,r)$ on their “natural scale” with boundedly finite speed measure $\nu$. Given a triple $(T,r,\nu)$ such a speed-$\nu$ motion on $(T,r)$ can be characterized as the unique strong Markov process which if restricted to compact subtrees satisfies for all $x,y\in T$ and all positive, bounded measurable $f$, \begin{equation}\label{eabstract}\mathbb{E}^{x}[\int^{\tau_{y}}_{0}\mathrm{d}sf(X_{s})]=2\int_{T}\nu(\mathrm{d}z)r(y,c(x,y,z))f(z)<\infty,\end{equation} where $c(x,y,z)$ denotes the branch point generated by $x,y,z$. If $(T,r)$ is a discrete tree, $X$ is a continuous time nearest neighbor random walk which jumps from $v$ to $v'\sim v$ at rate $\frac{1}{2}\cdot(\nu(\{v\})\cdot r(v,v'))^{-1}$. If $(T,r)$ is path-connected, $X$ has continuous paths and equals the $\nu$-Brownian motion which was recently constructed in [Trans. Amer. Math. Soc. 365 (2013) 3115–3150]. In this paper, we show that speed-$\nu_{n}$ motions on $(T_{n},r_{n})$ converge weakly in path space to the speed-$\nu$ motion on $(T,r)$ provided that the underlying triples of metric measure spaces converge in the Gromov–Hausdorff-vague topology introduced in [Stochastic Process. Appl. 126 (2016) 2527–2553].

Article information

Ann. Probab., Volume 45, Number 2 (2017), 625-667.

Received: April 2014
Revised: October 2015
First available in Project Euclid: 31 March 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J65: Brownian motion [See also 58J65] 60B05: Probability measures on topological spaces
Secondary: 60J25: Continuous-time Markov processes on general state spaces 60J27: Continuous-time Markov processes on discrete state spaces 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 60B99: None of the above, but in this section 58J65: Diffusion processes and stochastic analysis on manifolds [See also 35R60, 60H10, 60J60]

Brownian motion $\mathbb{R}$-tree Gromov–Hausdorff-vague topology convergence of Markov chains diffusions on metric measure trees speed measure Dirichlet form


Athreya, Siva; Löhr, Wolfgang; Winter, Anita. Invariance principle for variable speed random walks on trees. Ann. Probab. 45 (2017), no. 2, 625--667. doi:10.1214/15-AOP1071.

Export citation


  • [1] Abraham, R., Delmas, J.-F. and Hoscheit, P. (2013). A note on the Gromov–Hausdorff–Prokhorov distance between (locally) compact metric measure spaces. Electron. J. Probab. 18 no. 14, 21.
  • [2] Abraham, R., Delmas, J.-F. and Hoscheit, P. (2014). Exit times for an increasing Lévy tree-valued process. Probab. Theory Related Fields 159 357–403.
  • [3] Aldous, D. (1991). The continuum random tree. II. An overview. In Stochastic Analysis (Durham, 1990). London Mathematical Society Lecture Note Series 167 23–70. Cambridge Univ. Press, Cambridge.
  • [4] Aldous, D. (1993). The continuum random tree. III. Ann. Probab. 21 248–289.
  • [5] Athreya, S., Eckhoff, M. and Winter, A. (2013). Brownian motion on $\mathbb{R}$-trees. Trans. Amer. Math. Soc. 365 3115–3150.
  • [6] Athreya, S., Löhr, W. and Winter, A. (2016). The gap between Gromov-vague and Gromov–Hausdorff-vague topology. Stochastic Process. Appl. 126 2527–2553.
  • [7] Barlow, M. T. and Kumagai, T. (2006). Random walk on the incipient infinite cluster on trees. Illinois J. Math. 50 33–65 (electronic).
  • [8] Bhamidi, S., Evans, S. N., Peled, R. and Ralph, P. (2008). Brownian motion on disconnected sets, basic hypergeometric functions, and some continued fractions of Ramanujan. In Probability and Statistics: Essays in Honor of David A. Freedman. Inst. Math. Stat. Collect. 2 42–75. IMS, Beachwood, OH.
  • [9] Bogachev, V. I. (2007). Measure Theory. Vol. I, II. Springer, Berlin.
  • [10] Burago, D., Burago, Y. and Ivanov, S. (2001). A Course in Metric Geometry. Graduate Studies in Mathematics 33. Amer. Math. Soc., Providence, RI.
  • [11] Croydon, D. (2008). Convergence of simple random walks on random discrete trees to Brownian motion on the continuum random tree. Ann. Inst. Henri Poincaré Probab. Stat. 44 987–1019.
  • [12] Croydon, D. A. (2010). Scaling limits for simple random walks on random ordered graph trees. Adv. in Appl. Probab. 42 528–558.
  • [13] Duquesne, T. (2009). Continuum random trees and branching processes with immigration. Stochastic Process. Appl. 119 99–129.
  • [14] Evans, S. N. (2008). Probability and Real Trees. Lecture Notes in Math. 1920. Springer, Berlin.
  • [15] Evans, S. N., Pitman, J. and Winter, A. (2006). Rayleigh processes, real trees, and root growth with re-grafting. Probab. Theory Related Fields 134 81–126.
  • [16] Evans, S. N. and Winter, A. (2006). Subtree prune and regraft: A reversible real tree-valued Markov process. Ann. Probab. 34 918–961.
  • [17] Fukaya, K. (1987). Collapsing of Riemannian manifolds and eigenvalues of Laplace operator. Invent. Math. 87 517–547.
  • [18] Fukushima, M., Oshima, Y. and Takeda, M. (2011). Dirichlet Forms and Symmetric Markov Processes, extended ed. de Gruyter Studies in Mathematics 19. de Gruyter, Berlin.
  • [19] Greven, A., Pfaffelhuber, P. and Winter, A. (2009). Convergence in distribution of random metric measure spaces ($\Lambda$-coalescent measure trees). Probab. Theory Related Fields 145 285–322.
  • [20] Gromov, M. (2007). Metric Structures for Riemannian and Non-Riemannian Spaces, English ed. Modern Birkhäuser Classics. Birkhäuser, Boston, MA.
  • [21] Kallenberg, O. (2002). Foundations of Modern Probability, 2nd ed. Springer, New York.
  • [22] Kesten, H. (1986). Subdiffusive behavior of random walk on a random cluster. Ann. Inst. Henri Poincaré Probab. Stat. 22 425–487.
  • [23] Kigami, J. (1995). Harmonic calculus on limits of networks and its application to dendrites. J. Funct. Anal. 128 48–86.
  • [24] Krebs, W. B. (1995). Brownian motion on the continuum tree. Probab. Theory Related Fields 101 421–433.
  • [25] Kuwae, K. and Shioya, T. (2003). Convergence of spectral structures: A functional analytic theory and its applications to spectral geometry. Comm. Anal. Geom. 11 599–673.
  • [26] Löhr, W. (2013). Equivalence of Gromov–Prohorov- and Gromov’s $\underline{\square}\sb\lambda$-metric on the space of metric measure spaces. Electron. Commun. Probab. 18 no. 17, 10.
  • [27] Löhr, W., Voisin, G. and Winter, A. (2015). Convergence of bi-measure $\mathbb{R}$-trees and the pruning process. Ann. Inst. Henri Poincaré Probab. Stat. 51 1342–1368.
  • [28] Mosco, U. (1969). Convergence of convex sets and of solutions of variational inequalities. Adv. Math. 3 510–585.
  • [29] Mosco, U. (1994). Composite media and asymptotic Dirichlet forms. J. Funct. Anal. 123 368–421.
  • [30] Schweinsberg, J. (2000). A necessary and sufficient condition for the $\Lambda\n$-coalescent to come down from infinity. Electron. Commun. Probab. 5 1–11 (electronic).
  • [31] Stone, C. (1963). Limit theorems for random walks, birth and death processes, and diffusion processes. Illinois J. Math. 7 638–660.